FDA warns public that taking azithromycin may lead to potential fatal irregular heart rhythm

American Heart Association comment

March 12, 2013 Categories: Advisories & Comments

DALLAS -- The Food and Drug Administration (FDA) issued a warning to the public about the antibacterial drug, azithromycin, sold under the brand names Zithromax or Zmax.

The warning says the drug, as well as several other antibiotics in the same class, or even outside of that class, can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm or arrhythmia in some individuals.

The FDA says those at risk may have “known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.”

The FDA and the American Heart Association recommend patients talk with their healthcare provider about potential risks for cardiovascular events when prescribed these types of medications to determine the safest treatment option.    

Additional resources:

FDA Drug Safety Communication

American Heart Association information on Long QT prolongation and arrhythmias (irregular heart rhythm).

###


The American Heart Association/American Stroke Association receives funding mostly from individuals. Foundations and corporations donate as well, and fund specific programs and events. Strict policies are enforced to prevent these relationships from influencing the association’s science content. Financial information for the American Heart Association, including a list of contributions from pharmaceutical companies and device manufacturers, is available at www.heart.org/corporatefunding.


 


  • Share